advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Keller, Texas, USA:

I am a 20-year-old female with cystic fibrosis (CF) and have very good lung function. I have cystic fibrosis-related diabetes (CFRD) and am on an insulin pump. The other day, I had a strange thing happen to me, because of my CF. I usually have large meals and snacks to keep my weight up. Anyway, I had a large meal for dinner. My blood sugar was 122 mg/dl [6.8 mmol/L] before I ate. My blood sugars had been fine all day. I counted my carbohydrates - 150 grams, so I took my usual bolus of 7.5 units for a ratio of 1:20 for dinner. It was a high GI (glycemic index) meal, so I know this weird incident was NOT due to a low GI food, or I would use my dual/wave feature on my pump. Exactly an hour later, I begin to feel very shaky. I checked immediately and found it, to my horror, to be only 64 mg/dl [3.6 mmol/L]. I drank 30 grams of juice because of my meal and insulin on board. I waited 15 minutes, was feeling VERY shaky and panicky, and was only 63 mg/dl [3.5 mmol/L], so I had another 30 grams of juice, and waited another 15 minutes. I checked again and was up so 80 mg/dl [4.4 mmol/L], still feeling horrible. I decided to have one more serving of juice just to be careful in case my blood sugar dropped even more since I had had a big meal just an hour earlier and insulin was still active in my bloodstream. Then, of course, one hour later, I checked again and was 336 mg/dl [18.7 mmol/L] to my delight......NOT!

Do you know what the heck caused this? It was a high GI meal. I take enzymes with my food and I didn't miss a dose. My whole day was usual. I have been feeling well and am not on any antibiotics. It very annoying and worrying. What if I am dining out and this happens? I was full and uncomfortable with all that juice in my system and felt sick and scared. I felt like I was dying! Should I have used the mini-dose glucagon? How much should I take and can it make me sick? Does my pancreas still make insulin since my diabetes is from a different cause from time to time and can it be unpredictable?

I always seemed to have trouble with food. Some days, my food and insulin work well together, while some days, they don't. Is this due to the nature of my pancreas? I am always changing my ratios. Is that common in CFRD? My last A1C was 7.2, not too bad, but I would like to get it a little lower. What do you think?

When I got diabetes about three years ago, I had lost a lot of weight and was very sick, had ketones and was hospitalized. Since then, I have depended on insulin to control my blood sugar, but if I am doing a lot of physical work, or exercising I can take my pump off for about two to three hours and I still need snack. Even if my sugar goes above 250 mg/dl [13.9 mmol/L], I never have ketones. How long would I be able to survive without insulin, providing I don't eat, as I have problems with food? I am just curious on that one, since I have a hard to control diabetes. My basals are quite low, only 0.40 an hour and 0.10 a few hours after dinner.

Is diabetes of this nature common in people with CF? It is very frustrating at times and I have other stuff to do, like my CF therapies, which I do twice a day. It is just a lot of work. I test my sugar seven to 10 times a day. It was an absolutely horrific battle when I was on shots, so my pump has been a godsend.

Answer:

For more specifics, you should call and consult with your diabetes team. I would assume that you are correct and have some insulin. You are also correct that sometimes your insulin works better than other times because your "thermostat" is somewhat damaged. Whether or not this represents some nerve damage at the pancreas level or some vascular damage is difficult to know for sure in people with CFRD, just as it is difficult to know-for-sure with anyone having diabetes. It sounds like you did a great job treating and recognizing the hypoglycemia, treating with fast-acting carbohydrates (juice) and then re-treating when the re-checked blood sugar was still low. Eventually you absorbed the carbohydrates and thus the cause of the hypoglycemic change to hyperglycemia. It does not sound like there was too much treatment, so I am not so sure that you are to blame at all. Some questions to pose to your team that may answer this dilemma: (1) is there any evidence of delayed or slowed gastric emptying that would make predicting and therefore counter-balancing food and insulin easier?; (2) is there any evidence of any other nerve system abnormalities?; and (3) is there any pattern of similar events with specific foods or combinations of foods (i.e., high fat foods or certain types of glycemic indexed foods?

Mini-glucagon would have probably done the same thing and is best used when there is no way to get sugar into your mouth (i.e., vomiting illness). For more information, see our web page on Mini-Dose Glucagon Rescue.

The only question I would pose is whether or not you needed such large quantities of juice with only mild hypoglycemia. After it is all over, without an obvious increase and rise in the blood sugar, it would seem appropriate even if the final outcome was a boosted blood sugar so high over 300 mg/dl [16.7 mmol/L].

You sound very wise and very well educated on the pump, glycemic indexing of foods and different strategies, so I would still encourage you to review in some detail with your team.

SB

DTQ-20080622072906
Original posting 6 Jul 2008
Posted to CFRD

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.